ELKHART COUNTY – A third death linked to fungal meningitis in Elkhart County has been confirmed.
That confirmation came Wednesday afternoon from County Health Officer Dr. Dan Nafziger, who spoke with WSBT.
The latest count shows 28 confirmed and suspected cases in Elkhart County.
Nafziger says he’s “cautiously optimistic” but says the potential exists for more cases.
He would not release any information on the victim or which facility was linked to the latest death.
The Indiana Department of Health also released information, saying 41 cases of fungal meningitis in Indiana have been confirmed, including 3 deaths, all from Elkhart County.
Relatives of 89-year-old Pauline Burema of Cassopolis, Mich., have said they believe she contracted the disease after receiving an injection at the OSMC Outpatient Surgery Center in Elkhart. Burema died Oct. 10.
State health officials say they’re in close contact with all healthcare providers across Indiana to provide guidance and investigate potential cases.
17 states are now involved in the meningitis outbreak from there lots of contaminated methylprednisolone acetate or MPA (80mg/ml) prepared by the New England Compounding Center (NECC), of Framingham, Mass. All of these products have been voluntarily recalled.
Additionally, there are now 1,502 people in Indiana who have been exposed to the contaminated medication through an epidural or joint injection.
“Unfortunately the number of patients and victims has grown,” said State Health Commissioner Gregory N. Larkin, M.D. “Every patient exposed in Indiana has been contacted by their healthcare provider. Once again, we emphasize that fungal meningitis is not contagious as it is not transmitted from person to person.”
Currently, all known infections have been related to the three recalled lots of MPA. The CDC does not have evidence that fungal infections have been caused by exposure to other NECC products beyond the three lots of MPA that were recalled on Sept. 26, 2012. Out of an abundance of caution, the FDA have asked doctors to contact patients who received an NECC injectable product after May 21, 2012, including ophthalmic drugs that are injectable or used in conjunction with eye surgery or a cardioplegic solution.
Signs and symptoms reported with fungal meningitis cases include fever, headache, stiff neck, nausea, vomiting, dizziness, photophobia and altered mental status. Symptoms for other possible infections may include signs of sepsis and/or fever, swelling, increasing pain, redness, warmth at injection site, visual changes, pain, redness, or discharge from the eye (ophthalmic injections/products), or drainage from surgical sites (cardioplegic solutions). Patients who develop these symptoms and have received these products or may have received these products should contact their health care provider immediately.
To learn more about fungal meningitis, visit the CDC website at http://www.cdc.gov/meningitis/fungal.html.
The Food and Drug Administration (FDA) has posted a list of facilities that have received NECC products. That list can now be viewed at http://www.fda.gov/Drugs/DrugSafety/FungalMeningitis/default.htm.